Texas, 2022

Damaging Wind and High Wind in Texas, April 1, 2022

April 1, 2022 · NWS LUB · 4 events in 4 counties and zones

On the first, a relatively compact short wave rotated over the South Plains of West Texas within a larger upper level trough located over the Intermountain West. A small amount of low level moisture returned to the region ahead of this short wave but was generally not enough to see significant measurable rainfall on the afternoon and evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the first, a relatively compact short wave rotated over the South Plains of West Texas within a larger upper level trough located over the Intermountain West. A small amount of low level moisture returned to the region ahead of this short wave but was generally not enough to see significant measurable rainfall on the afternoon and evening. A diffuse dryline developed during the afternoon and moved east into the Rolling Plains. By late afternoon, a cold front was moving into the area from the northwest. Lift from the short wave along with sufficient mid level moisture was enough to produce virga showers on the caprock. Strong winds behind the cold front combined with the virga showers to produce isolated wind gusts in the extreme southern Texas Panhandle and central South Plains. Additionally, lift from this short wave was able to act on elevated instability over the Rolling Plains creating isolated thunderstorm activity. One of these thunderstorms produced severe wind gusts near Guthrie (King County).

High wind reports below are from the Texas Tech University West Texas mesonet:

64 mph at Tulia (Swisher County),|62 mph at Vigo Park (Swisher County),|60 mph at Hart (Castro County), and|58 mph at Abernathy (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 1:41 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 1, 1:41 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
241 PM CDT Fri Apr 1 2022

.SHORT TERM...
Early afternoon water vapor imagery indicates a shortwave trough is
located across north central New Mexico and moving towards the
forecast area. In advance of this shortwave, lee troughing has
strengthened leading to breezy southerly winds across much of the
region. A surface lee low is expected to develop across the southern
Texas Panhandle this afternoon and then move east through the late
afternoon. This will help to sharpen a dryline across the forecast
area leading to southwesterly winds behind the dryline. Ahead of the
dryline, southerly winds are helping to advect some better low-level
moisture back into the forecast area however surface dewpoint
depression spreads remain quite large around 35-45 degrees. However,
above 700 mb the column will saturate as Pacific moisture moves in
with the aforementioned shortwave trough. Model guidance continues
to show meager MUCAPE within the saturated layer but the more
bullish guidance still produces up to 500 J/Kg across the northern
Rolling Plains into the southeastern Texas panhandle. This will set
the stage for some virga (in the weaker CAPE areas) or thunderstorms
(in the better CAPE environment) to develop late this afternoon and
early evening. With such large surface dewpoint depressions,
evaporative cooling beneath the stronger downdrafts, will help to
accelerate winds into the 40-55 mph range with a few isolated gusts
to around 60 mph. As the lee surface low moves east of the forecast
area this evening it will drag a cold front south through the
forecast area tonight. This will allow overnight low temperatures to
drop back to near or slightly below average for this time of year in
the upper 20s across the southwestern Texas Panhandle to the mid 40s
across the southern Rolling Plains.

Surface high pressure will settle over the forecast area tomorrow
morning, keeping surface winds light for much of the day. This high
pressure will scoot off to the east during the afternoon leading to
a return of light southerly winds. With plenty of insolation
temperatures will warm into the mid 70s area wide making it a nice
day to get out and enjoy the weather. /WCI

.LONG TERM...
At the beginning of this forecast period (late Saturday), upper-
level flow over much of the southern CONUS will be mostly zonal,
with multiple shortwave troughs moving across the northern CONUS. An
upper-level shortwave trough will begin to deepen across the western
CONUS on Sunday. Additionally, a surface low will form east of the
Rockies as one of the aforementioned troughs well to our north moves
east. This surface low will drop south through the morning and early
afternoon hours on Sunday, bringing breezy downslope winds to the
region on Sunday. These winds will result in increased warming over
the area and 90s returning to much of the CWA. There will be some
areas off the Caprock where winds will remain backed, which will
allow some moisture advection. The aforementioned upper trough to
our west will start to move over the area late Sunday into Monday.
This trough will push a cold front through the area, which will have
the potential of producing precipitation over the region. However,
confidence in widespread rain is currently low because of
differences in moisture advection, frontal strength, and synoptic
lift. The best chances of precipitation for the day on Monday will
be for areas east of the Caprock escarpment.

A Lee cyclone will develop east of the Rockies early Tuesday as a
shortwave trough moves east along the USA/Canada border. This
cyclone will move southeast, bringing strong westerly winds of 25-35
mph over the Region on Tuesday. These strong downslope winds and
increased heights will lead to a quick warmup behind the cold front,
with highs in the 80s and low-90s expected on Tuesday. Another cold
front will push through the area late Tuesday; however, with the
strong downslope causing drying before the cold front's arrival, it
will most likely be a dry passage. Though it will give cooler
temperatures through the rest of the week. GKendrick

&&

.FIRE WEATHER...
Elevated fire weather concerns will continue through the early
evening as breezy southerly to southwesterly winds continue with
widespread RH values in the 15-25 percent range. Virga will develop
late this afternoon and early evening mainly along and north of a
line from Farwell to Plainview to Aspermont and this activity could
lead to gusty and erratic winds. The most likely locations to see
showers and thunderstorms will be across the southeastern Texas
Panhandle into the northern Rolling Plains. Very dry air below the
thunderstorms will allow for gusty and erratic winds to develop as
well as the potential for a few dry lightning strikes to occur
outside of the main cores of precipitation. A cold front will move
across the region this evening which will bring a northerly wind
shift and an end to any virga/thunderstorms. These northerly winds
will weaken through the night with light winds expected to continue
through Saturday morning. Winds will become southerly Saturday
afternoon and become breezy across the Caprock. These breezy winds
combined with afternoon RH values dropping into the 12-17 percent
range will lead to elevated fire weather conditions on the Caprock
with RFTI values around 1. /WCI

Sunday into Monday... A surface low will form over eastern
Colorado due to an upper-level trough moving over the northern
Plains. This low will drop south into NE New Mexico early Sunday,
resulting in breezy southwesterly flow for areas on the Caprock and
southerly flow for areas off the Caprock. This downslope flow will
help to warm and dry the region, bringing elevated to near-critical
fire weather concerns to much of the area. A cold front will push
through late Sunday, bringing the potential of rain to the region,
especially for locations east of the Caprock escarpment.

Tuesday... Another shortwave trough will move east over the north-
central CONUS late Monday. This will again form a surface low over
eastern Colorado. The surface low is expected to push into the Texas
Panhandle early Tuesday, bringing strong downslope winds to the
region, resulting in a quick warmup and dry conditions over much of
the CWA. With winds of 25-35 and relative humidity values nearing
10% expected, critical to maybe localized areas of extreme fire
weather concerns will be possible on Tuesday. A cold front will push
through Tuesday night, bringing a breezy northerly wind shift.
GKendrick

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/10
Hazardous weather outlook, Apr 1, 10:41 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1141 AM CDT Fri Apr 1 2022

TXZ021>044-021645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1141 AM CDT Fri Apr 1 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Elevated fire weather conditions are expected for locations on the
Caprock this afternoon and evening, and a Fire Danger Statement is
in effect until 8 PM.

A chance of showers and thunderstorms exists this afternoon and
evening mainly along and east of I-27/US-87. While widespread severe
weather is not expected, a few damaging wind gusts will be possible
especially across the far southeastern Texas Panhandle and the
eastern Rolling Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to Critical Fire Weather conditions may develop on the
Caprock Sunday and Tuesday. Thunderstorms will be possible on Sunday
and Monday. A few strong thunderstorms will be possible.

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Castro

When
April 1, 3:22 PM CST to 4:03 PM CST
Where
Castro forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 1, 3:47 PM CST to 4:00 PM CST
Where
Swisher forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Thunderstorm Wind, King

When
April 1, 5:07 PM CST to 5:08 PM CST
Where
King County, 10 mi WSW of Guthrie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts at 1707 and 1708 CST. A peak wind gust of 60 mph was measured at 1708 CST.

High Wind, Hale

When
April 1, 5:10 PM CST
Where
Hale forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005962, 1005963, 1005965, 1005964.